Kansas, 2005

Winter Storm in Kansas, February 6, 2005

February 6, 2005 · NWS GLD · 6 events in 6 counties and zones

A band of snow developed around daybreak and became heavy by the late morning hours. 5-7 inches of snow fell by early afternoon from Logan and Gove counties, northeast across Sheridan and Graham counties to Norton county.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A band of snow developed around daybreak and became heavy by the late morning hours. 5-7 inches of snow fell by early afternoon from Logan and Gove counties, northeast across Sheridan and Graham counties to Norton county. Highest amounts of 8 inches were reported near Grainfield and Grinnell in northern Gove county. Lighter amounts of 1-3 inches fell from Tribune and Sharon Springs, northeast through Colby to Oberlin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 6, 2:25 AM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Feb 6, 2:25 AM MST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MST SUN FEB 6 2005

.DISCUSSION...FORECAST CONCERNS THIS MORNING INCLUDE PRECIPITATION
CHANCES AND TYPE IN THE SHORT TERM AS WELL AS TEMPERATURES BEHIND
COLD FRONT CURRENTLYU MOVING THROUGH FORECAST AREA. FORECAST CONCERNS
THEN BECOME PRECIPITATION CHANCES AGAIN MONDAY NIGHT INTO TUESDAY.

07Z SURFACE MAP ANALYSIS SHOWED COLD FRONT EXTENDING ACROSS
CENTRAL NEBRASKA INTO EXTREME NORTHWEST KANSAS INTO NORTHEAST
COLORADO AND WILL MOVE SOUTHEASTWARD TODAY. THE FRONT WILL USHER
IN COLDER AIR WHICH WILL AFFECT HIGH TEMPERATURES TODAY. LATEST
RADAR OBSERVATIONS ALSO INDICATE AREA OF RAIN MOVING NORTHWARD OUT
OF SOUTHWEST KANSAS WITH UPPER LEVEL SYSTEM. MAIN CHALLENGE FOR
TODAY WILL BE HOW FAR NORTH THE PRECIPITATION WILL GET INTO THE
FORECAST AREA AS WELL AS WHEN PRECIPITATION WILL CHANGE OVER TO
SNOW. LATEST RUC AND ETA SOUNDINGS INDICATE PRECIPITATION SHOULD
CHANGE OVER TO ALL SNOW WITH INFLUX OF COLDER AIR SOMETIME IN THE
18Z TO 21Z TIME FRAME. ALSO LATEST WATER VAPOR AND IR SATELLITE
IMAGERY SHOWS AIR MOVING RAPIDLY NORTHEASTWARD ACROSS WEST TEXAS BEHIND
PRECIPITATION SHIELD. WILL NOT MAKE BIG CHANGES TO GOING
FORECAST WITH THE EXCEPTION OF INCREASING POPS TO CHANCE CATEGORY
FOR GOODLAND EASTWARD AND MAINTAIN LIKELY OR HIGHER POPS FAR EAST
AND SOUTHERN ZONES FROM TRIBUNE TO HILL CITY AREAS. EXPECT ANY
SNOW ACCUMULATIONS TO BE AN INCH OR LESS.

FOR TONIGHT AS UPPER SYSTEM MOVES TO OUR EAST AND COLD FRONT
SLIDES SOUTHWARD OUT OF THE GOODLAND FORECAST AREA. WILL SEE
PRECIPITATION END FOR ALL AREAS EXCEPT FAR SOUTHERN AND EASTERN
ZONES. WILL MAINTAIN SLIGHT CHANCE POPS FOR GREELEY AND WICHITA
COUNTIES WITH CHANCE POPS OUT EAST. WILL GO CLOSE TO GUIDANCE FOR
LOW TEMPERATURES MAINLY IN THE UPPER TEENS AND LOWER 20S.

FOR MONDAY AREA WILL BE BETWEEN SYSTEMS WITH COLD AIR IN PLACE AND
CLOUDY SKIES. RETURN LOW LEVEL SOUTHERLY FLOW SETS UP USHERING IN
MORE MOISTURE. WILL GO CLOSE TO GUIDANCE WITH HIGH TEMPERATURES IN
THE UPPER 20S AND LOWER 30S.

MONDAY NIGHT BECOMES A CONCERN AS LATEST MODEL SOUNDINGS INDICATE
A POSSIBLE FOGGY NIGHT WITH POSSIBLE FREEZING DRIZZLE WITH CHANCES
FOR LIGHT SNOW AS WELL. WILL GO CLOSE TO GUIDANCE FOR LOW
TEMPERATURES IN THE TEENS. AS SYSTEM MOVES THROUGH AREA DURING THE
DAY TUESDAY A CHANCE FOR SNOW WILL CONTINUE.

BY WEDNESDAY THE WEATHER BECOMES MORE TRANQUIL AND DRIES OUT AS
SYSTEMS MOVE AWAY FROM THE AREA. SHALLOW COLD AIR STILL HANGS
AROUND SO TEMPERATURES BEGIN A SLOW RISE.

AS FOR THE EXTENDED FORECAST PERIOD (THURSDAY THROUGH SUNDAY) WILL
MAKE NO BIG CHANGES AT THIS TIME. LOOKS TO BE A DRY PERIOD THROUGH
THE WEEKEND ALONG WITH WARM UP. EAST TO SOUTHEAST WINDS SETTING UP
BY THURSDAY HELP TO ERODE THE RESIDUAL COLD AIR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Feb 6, 5:04 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
504 AM MST SUN FEB 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071300-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
504 AM MST SUN FEB 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN WILL MIX WITH SNOW AT TIMES THIS MORNING BEFORE
CHANGING OVER TO ALL SNOW BY THIS AFTERNOON.  TEMPERATURES ALREADY IN
THE 30S BEHIND A COLD FRONT WILL SLOWLY FALL TO BELOW FREEZING. SNOW
ACCUMULATIONS WILL GENERALLY BE AROUND AN INCH OR LESS WITH ONE TO
TWO INCHES POSSIBLE ALONG AND EAST OF A HOXIE TO MCCOOK NEBRASKA
LINE.  THE RAIN AND SNOW WILL DIMINISH LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER UPPER LEVEL STORM SYSTEM OVER THE DESERT SOUTHWEST WILL MOVE
NORTHEAST THROUGH THE AREA MONDAY INTO TUESDAY. THERE WILL BE A
CHANCE FOR LIGHT SNOW BEGINNING AROUND MIDDAY MONDAY ACROSS THE AREA.
UPSLOPE CONDITIONS MONDAY NIGHT WILL HELP TO PRODUCE AREAS OF FOG AND
FREEZING DRIZZLE ACROSS PARTS OF THE AREA. THE SNOW WILL TAPER OFF
DURING THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LAMMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Gove

When
February 6, 10:00 AM MST to 1:30 PM MST
Where
Gove forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 6, 10:00 AM MST to 1:30 PM MST
Where
Decatur forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Winter Storm, Graham

When
February 6, 10:00 AM MST to 1:30 PM MST
Where
Graham forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
February 6, 10:00 AM MST to 1:30 PM MST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Winter Storm, Norton

When
February 6, 10:00 AM MST to 1:30 PM MST
Where
Norton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
February 6, 10:00 AM MST to 1:30 PM MST
Where
Sheridan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438022, 5438023, 5438024, 5438025, 5438026, 5438027.